Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Had stomach aches. Food allergies negative. Started prilosec but when given higher dose get loose stools. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 1989
Answered : 1194 Questions
Hi. My son had complained about stomach aches all this past summer. We tested for food allergies that came back negative. So we scheduled with a GI doctor and in the mean time my pediatrician said he could start prilosec to see if It would help. He was on a half dose for a while and did well but when I upped his dose he started to get loose stools and smelly gas. He has been off them for 11 days and has increasingly more loose stools up to 6 times a day. some of them being in the middle of the night. I am very concerned that the prilosec messed up his stomach.
Posted Tue, 8 Oct 2013 in Child Health
Answered by Dr. Irshad H Naqvi 24 minutes later
Brief Answer:
Quite often PPI (omperazole)causes diarrhea.

Detailed Answer:

Welcome at XXXXXXX

Prilosec (omperazole) often causes loose and frothy stools. But it is a good PPI.
If the child is not able to tolerate Prilosec then one can try ranitidne.

Ranitidine has got some lower incidences of GIT upset.

Though there are lots of causes of Pain in abdomen but hyperacidity is now days very common which usually responds to dietary changes along with PPI etc.

Some investigations like stool Routine and Microscopic Exam to rule out worm infestation, Absolute Eosinphil Counts, ESR, Mantoux Test, Ultrasound Scanning for whole abdomen to rule out any Mesentric lymphadinopathy or fluid inside the abdominal cavity.

Hope the query is answered

Repeat clarification are welcomed.

Above answer was peer-reviewed by
Follow-up: Had stomach aches. Food allergies negative. Started prilosec but when given higher dose get loose stools. Suggest? 28 minutes later
Would it also be common that after discontinuing Prilosec he woul d have an increase in loose stools. He has been off of it for 11 days and never had these types of problems beforehand, just general stomach complaints but never gas and loose stools. If it was causes by the prilosec how long should I expect loose stools to last after he has stopped. Again it has been 11 days sense he stopped Prilosec. Thanks,
Answered by Dr. Irshad H Naqvi 35 hours later
Brief Answer:
stop PPI add some GIT (gastrointestinal tract) infection medicine .

Detailed Answer:
Dear friend

Sorry for the delay in answering, it was due to some unavoidable reason.

Prilosec induced symptoms usually respond in 3-4 days after stopping the drug. In your son's case, the prolonged symptoms may be due to other causes too. I would consider concurrent GIT infection as a likely possibility. This condition can be easily dealt with antiamoebic drug and some relevant antibiotic for GIT infection (metronidazole and Ofloxacin syp). I would also start probiotic therapy using lactobacillus supplements and yoghurt.

Off course the presence of infection can be confirmed with stool routine - microscope examination and culture sensitivity. You can discuss about this possibility with his treating doctor.

Hope the query is answered.

Further clarification is welcome.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor